Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Midland/Odessa, TX

June 15, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2017, 9:09 PM CDT for 4 counties in Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 9:09 PM CDT (02:09 UTC)
Expired
Jun 15, 2017, 9:45 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2521 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS54 KMAF 160209
SVRMAF
TXC173-227-317-329-160245-
/O.NEW.KMAF.SV.W.0201.170616T0209Z-170616T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
909 PM CDT THU JUN 15 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Glasscock County in western Texas...
  Northeastern Midland County in western Texas...
  Southwestern Howard County in western Texas...
  Southeastern Martin County in western Texas...

* Until 945 PM CDT

* At 909 PM CDT, a severe thunderstorm was located near Greenwood,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stanton, Greenwood, Lomax, Courtney and Stanton Municipal Aiport. 

This includes Interstate 20 between mile markers 144 and 171.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3199 10198 3219 10200 3224 10157 3198 10156
TIME...MOT...LOC 0209Z 266DEG 32KT 3209 10190 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
907 
WWUS54 KMAF 160225
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
925 PM CDT THU JUN 15 2017

TXC329-160234-
/O.CAN.KMAF.SV.W.0201.000000T0000Z-170616T0245Z/
Midland TX-
925 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIDLAND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Midland County. Therefore, the warning has been cancelled for this 
area.

A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3198 10156 3199 10178 3208 10178 3209 10179
      3221 10180 3224 10157
TIME...MOT...LOC 0224Z 265DEG 33KT 3210 10171 

$$

TXC173-227-317-160245-
/O.CON.KMAF.SV.W.0201.000000T0000Z-170616T0245Z/
Glasscock TX-Howard TX-Martin TX-
925 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN GLASSCOCK...SOUTHWESTERN HOWARD AND SOUTHEASTERN
MARTIN COUNTIES...

At 924 PM CDT, a severe thunderstorm was located near Lomax, or near
Stanton, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Stanton and Lomax. 

This includes Interstate 20 between mile markers 157 and 171.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 10156 3199 10178 3208 10178 3209 10179
      3221 10180 3224 10157
TIME...MOT...LOC 0224Z 265DEG 33KT 3210 10171 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:24 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 6:24 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Thu Jun 15 2017

.DISCUSSION...

&&

.AVIATION...
Scattered storms over the Trans Pecos may spread into Permian
Basin this evening. Only have mention of storms in PEQ and INK
for the next several hours. Otherwise VFR with a south wind.

&&

.PREV DISCUSSION... /issued 529 PM CDT Thu Jun 15 2017/

UPDATE...
Severe Thunderstorm Watch issued.

DISCUSSION...
Updated zones for new watch for Trans Pecos and Permian Basin.
Storms currently over Reeves Co expected to move east and expand
in coverage.

PREV DISCUSSION... /issued 225 PM CDT Thu Jun 15 2017/

DISCUSSION...
It looks like one more evening of severe weather as a dryline
sharpens (below an upper level disturbance) and moves east from
the eastern slope of the mountains into the upper Trans Pecos and
western Permian Basin this evening. East of the dryline, cape
values of 1500 to 3500 j/kg and wind shear of 30 to 40 knots
should yield the potential for another round of severe storms with
very large hail and damaging winds possible across mainly west
Texas. Much of the activity will die during the evening with loss
of strong diurnal heating and passing of the shortwave.

After this evening the big weather story will be the increasing
heat Friday and Saturday across west Texas and southeast New
Mexico. 850 millibar model temperature forecasts suggest that
Heat Advisory criteria will likely be met Friday and especially
Saturday across a significant portion of the forecast area. An
Excessive Heat Warning may even be needed across portions of the
Big Bend and Presidio Valley near the Rio Grande River Friday and
or Saturday where temperatures may exceed 115 degrees. Will let
the midnight shift make the final calls for these events with the
most up to date guidance.

An upper level trough moving across the United States and
Canadian border will drag a cold front through the forecast area
Sunday knocking temperatures back from excessive levels.
Temperatures are forecast to still be well above normal, however.
There could be isolated thunderstorms with this front but
confidence was not high enough at this time to mention.

Upper level ridge is forecast to remain nearly stationary across
the desert southwest next week with above normal temperatures.
Isolated diurnal thunderstorms can not be ruled out in upslope
flow in the mountains in very intense heating. There cold also be
periods of isolated convection in portions of the plains but
confidence in timing and locations were not high enough to
mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 105  74 107 /  20  10   0  10
Carlsbad                       66 107  66 109 /  10   0   0   0
Dryden                         74 108  73 108 /  20  20   0  10
Fort Stockton                  74 108  72 107 /  30  10   0  10
Guadalupe Pass                 71 100  70 102 /  10   0   0   0
Hobbs                          66 101  66 105 /  10  10   0   0
Marfa                          64 100  61 100 /  20  10   0   0
Midland Intl Airport           74 106  74 106 /  20  10   0  10
Odessa                         73 106  73 105 /  20  10   0  10
Wink                           70 110  67 110 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 15, 1:37 PM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Thu Jun 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Thu Jun 15 2017 /1237 PM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening. Storms
are favored to initially develop west of Fort Stockton and then move
and expand east and northeast across the Trans Pecos and into the
Permian Basin. Severe storms are possible, which could produce
damaging winds, large hail, frequent cloud to ground lightning
strikes and brief heavy rainfall.

Fire danger will be high across Southeast New Mexico and parts of
Trans Pecos due to the unseasonably hot temperatures and dry air.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions are possible Friday and Saturday
afternoons across portions of the Guadalupe Mountains, Southeast New
Mexico, and the Trans Pecos. Hot temperatures and consequent low
relative humidity will be the main threats, but lower winds will
limit greater concerns.

Very hot temperatures are expected from Friday through the weekend
when temperatures will likely be about 10 to 15 degrees above
normal, exceeding 105 degrees in many locations. A Heat Advisory
will likely be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 15, 7:58 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT THU JUN 15 2017

TXZ050-061-160145-
Andrews TX-Ector TX-
758 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR AND SOUTHEASTERN
ANDREWS COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms in
Ector and Southern Andrews counties moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, Andrews, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer
Field and North Cowden.

This includes Interstate 20 between mile markers 111 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3189 10277 3215 10277 3228 10260 3234 10231
      3175 10230
TIME...MOT...LOC 0057Z 245DEG 20KT 3210 10264

27
Special weather statement, Jun 15, 8:09 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
809 PM CDT THU JUN 15 2017

TXZ061-062-160200-
Midland TX-Ector TX-
809 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND
NORTHWESTERN MIDLAND COUNTIES UNTIL 900 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland International Air and Space Port, or 7 miles southwest of
Midland, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Cotton
Flat, Mission Dorado, Warfield, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 120 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3179 10232 3208 10232 3208 10197 3178 10193
TIME...MOT...LOC 0109Z 254DEG 19KT 3193 10216

27
Local storm report, Jun 15, 8:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
823 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             10 NE BIG SPRING        32.35N 101.36W
06/15/2017  E1.50 INCH       Howard             TX   FIRE DEPT/RESCUE

            REPORTED ALONG HWY 350

&&

ANDREW.ARNOLD
Local storm report, Jun 15, 8:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
830 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             SAND SPRINGS            32.28N 101.35W
06/15/2017  E2.00 INCH       HOWARD             TX   SOCIAL MEDIA

            HAIL LASTED FOR ABOUT 20 MINUTES.

&&

ANDREW.ARNOLD
Local storm report, Jun 15, 8:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
849 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 NNE LUTHER            32.54N 101.42W
06/15/2017  E1.00 INCH       Borden             TX   LAW ENFORCEMENT

&&

ANDREW.ARNOLD
Special weather statement, Jun 15, 8:52 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
852 PM CDT THU JUN 15 2017

TXZ063-160230-
Glasscock TX-
852 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLASSCOCK COUNTY UNTIL
930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Spraberry, or 12 miles west of Garden City, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3180 10176 3196 10175 3200 10127 3169 10127
TIME...MOT...LOC 0152Z 276DEG 26KT 3189 10170

27

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:11 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Mitchell64 min
Jun 15, 7:32 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Jun 15, 7:42 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Jun 15, 7:58 PM CDTSpecial Weather StatementMAFEctor47 min
Jun 15, 8:01 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell59 min
Jun 15, 8:09 PM CDTSpecial Weather StatementMAFMidland51 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningMAFBorden, Howard50 min
Jun 15, 8:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland36 min
Jun 15, 8:47 PM CDTSevere Thunderstorm WarningMAFMitchell43 min
Jun 15, 8:52 PM CDTSpecial Weather StatementMAFGlasscock38 min
Jun 15, 9:07 PM CDTSevere Thunderstorm WarningMAFGlasscock38 min
Jun 15, 9:24 PM CDTSpecial Weather StatementMAFMitchell51 min
Jun 16, 3:13 AM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more18 hr
Jun 16, 2:05 PM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more31 hr
Jun 16, 5:18 PM CDTSpecial Weather StatementMAFPecos27 min
Jun 16, 6:44 PM CDTSpecial Weather StatementMAF46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.